Tornadoes · United States · Mississippi · 2007

EF0 tornado, Martinsville, Mississippi, December 20, 2007

This EF0 tornado ran 2.2 miles across Copiah County on December 20, 2007, touching down at 8:59 AM CST and reaching 50 yards wide. It killed nobody, and did $2,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
December 20, 2007
Touchdown
8:59 AM CST (14:59 UTC)
Lifted
9:03 AM CST (15:03 UTC)
On the ground
4 minutes
Path length
2.2 miles (3.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$2,000
County
Copiah County
Touchdown point
31.775, -90.449
Lift-off point
31.779, -90.411
Record number
0712200859-01

What the Weather Service recorded

A small, but potent, storm system evolved and moved east across the region during the first half of the day. A large MCV (meso-scale convective vortex) developed across Central Louisiana during the morning hours and moved east adding an extra kick to the atmosphere and aided in generating a line of severe thunderstorms which produced five tornadoes and wind damage. All the severe weather was confined to the southern areas, generally along Highway 84, and extended from Natchez to Brookhaven to Laurel.

This weak tornado touched down just west of I-55, along Cline Road, and tracked east across I-55, then across Dixie Garden Road, then to Highway 51 where it lifted. Scattered trees were snapped with several tops blown out along the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Dec 20, 3:43 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Dec 20, 3:43 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
343 AM CST THU DEC 20 2007

.SHORT TERM...WELL WE ARE JUST GETTING STARTED RIGHT NOW. AT 8Z
CONVECTION HAD ENTERED THE NE LA PARISHES WITH THE DISTURBANCE OVER
THE OK/TX PANHANDLES AND A SFC LOW DEVELOPING ACROSS OK. BOTH THE
SFC FEATURE AND THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO PUSH
THE EAST INTO THE LOWER MS VALLEY LATER THIS MORNING WITH CONVECTION
EXPECTED THROUGH MOST OF THE DAY. LATER IN THE DAY AS THE SYSTEM
PUSHES FURTHER EAST THINGS WILL BEGIN TO DRY OUT FROM WEST TO EAST
WITH ALL OF THE CONVECTION EXPECTED TO MOVE OUT BY EARLY EVENING.

THROUGH THE REMAINDER OF THE MORNING AND MOST OF THE DAY HEAVY RAIN
WILL BE THE MAIN CONCERN BUT THERE IS THE SLIGHT RISK OF SEVERE
WEATHER THIS MORNING. AN AREA OF SHRA AND TSRA WILL CONTINUE TO MOVE
INTO THE AREA THIS MORNING AND INTO ECNTRL MS BY MIDDAY/EARLY AFTN.
RATHER DEEP MOISTURE WILL BE OVER THE AREA WITH PWS OF GREATER THAN
1.5 EXPECTED. COMBINE THIS WITH THE STRONG FORCING FROM OUR
DISTURBANCE AND THE COMBINATION OF LL CONVERGENCE/UL DIVERGENCE AND
THE RIGHT INGREDIENTS FOR DECENT RAINFALL ARE IN PLACE. THIS WILL
LIKELY LEAD TO WIDESPREAD 1-2 OF RAIN ACROSS MOST OF THE AREA BUT
ESPECIALLY CNTRL MS. AS FOR THE SEVERE CONCERN WITH THE WARM FRONT
NOT EXPECTED TO MOVE NORTH THROUGH THE AREA UNTIL LATE THIS MORNING
THE MAJORITY OF THE CONVECTION WILL BE ELEVATED. MID LEVEL LAPSE
RATES WILL STILL BE RATHER STEEP THROUGH MID MORNING BUT COMPARED TO
TO NRN LA AND SRN AR...THE CONVECTION MOVING INTO OUR AREA WILL
ACTUALLY MOVE INTO A LESS FAVORABLE ENVIRONMENT. THAT SAID ELEVATED
INSTABILITY AND DECENT LAPSE RATES WILL STILL KEEP THE RISK OF
HAILERS THROUGH THE MORNING. AFTER THE WARM FRONT MOVES THROUGH THE
SEVERE CHANCES MAY INCREASE SOME MAINLY ACROSS THE SE BUT TIMING IS
GOING TO BE THE BIG ISSUE. WITH THE SPEED OF THE CONVECTION RIGHT
NOW...SHRA AND TSRA WILL LIKELY MOVE INTO THE SE OR EVEN NORTH OF IT
BEFORE IT HAS A CHANCE TO DESTABILIZE MUCH. IF CONVECTION HOLDS OFF
THEN THERE WILL BE A BETTER CHANCE OF SEEING A FEW STRONG TO SEVERE
TSRA ACROSS THE SE INCREASING THE RISK OF WIND AND TORNADOES.

TONIGHT MOST OF THE RAIN SHOULD BE OFF TO THE EAST WITH ONLY THE SE
SEEING ISLTD SHRA EARLY IN THE EVN. THE BIG CONCERN TONIGHT WILL BE
FOG. WE ARE NOT GOING TO SE ANY SIGNIFICANT COLD FRONT MOVE THROUGH
WITH TODAYS SYSTEM BUT HIGH PRESSURE IS EXPECTED TO SET UP OVER THE
AREA TONIGHT. AT THE SAME TIME SKIES LOOK TO CLEAR THROUGH THE
NIGHT. ADD THE 1-2 INCHES OF RAIN FROM TODAY AND WE ARE SETTING UP
FOR A RATHER THICK FOG SCENARIO. GUI IS HITTING THE FOG HARD TOO AND
WITH THAT I HAVE INCREASED THE WORDING IN THE GRIDS AND ZONES TO
SHOW WIDESPREAD DENSE FOG ACROSS MOST OF THE AREA. THE ONE THING
THAT MIGHT HURT THINGS WOULD BE IF CLOUDS HANG AROUND LONGER THAN
EXPECTED BUT EVEN WITH THAT I STILL SEE PATCHY TO AREAS OF DENSE
FOG. I WILL MENTION THIS IN THE HWO BUT LET THE DAY CREW HAVE FINAL
SAY. /CAB/

.LONG TERM...FRIDAY THROUGH THURSDAY...BY FRIDAY WE SHOULD SEE UPPER LEVEL
RIDGING BRIEFLY MOVE OVER THE REGION AS THE SHORTWAVE MOVES TO THE
EAST. THE CWFA WILL SEE A BRIEF BREAK ON FRIDAY AND SHOULD REMAIN
DRY. RETURN FLOW WILL QUICKLY SET UP FRIDAY AHEAD OF OUR NEXT STORM
SYSTEM AND ALLOW FOR THE CWFA TO GET RATHER WARM FOR FRIDAY AND INTO
FRIDAY NIGHT.

THE BIG STORY FOR THE LONG TERM WILL BE THIS STORM SYSTEM WHICH WILL
BE MOVING THROUGH SATURDAY AND SATURDAY NIGHT. THERE IS A BIT OF
TIMING AND TRACK DIFFERENCES BETWEEN MODELS. THE GFS IMPLIES THAT
THE SURFACE LOW IS EXPECTED TO DEVELOP OVER TX AND MOVE NORTHEAST
TOWARD THE REGION AND GRADUALLY DEEPEN AS IT DOES SO. IT HAS SLOWED
SOME SINCE PREVIOUS RUNS AND BRINGS THE FRONT THROUGH THE CWFA
OVERNIGHT SATURDAY NIGHT.  THE ECMWF HAS A SOMEWHAT SIMILAR TRACK
BUT HAS A FASTER SOLUTION.  NEEDLESS TO SAY THAT THE TIMING AND
TRACK OF THIS SYSTEM COULD EFFECT THE EXPECTED WEATHER.  FOR NOW
HAVE GONE SLIGHTLY FASTER THAN THE LATEST GFS AND HAVE ADJUSTED POPS
ACCORDINGLY.  ALTHOUGH MODELS HAVE COME IN A LITTLE WEAKER AND LESS
AMPLIFIED WITH THIS SYSTEM...THE AREA SHOULD STILL GET ITS SHARE OF
STRONG TO SEVERE STORMS.  THERE WILL BE A DECENT UPPER JET OF
120-130 KT JUST NORTH OF THE CWFA.  THERE SHOULD BE ENOUGH MOISTURE
OVER THE REGION WITH PWATS BETWEEN 1.5-1.8 INCHES OVER THE CWFA AND
DEW POINTS REACHING THE LOWER TO MIDDLE 60S...MAINLY IN THE SOUTH.
MLCAPES LOOK TO BE AROUND 300-800 J/KG...MAYBE SLIGHTLY HIGHER.
700-500MB LAPSE RATES LOOK DECENT WITH VALUES UP ABOVE 7.0 C/KM.
SHEAR LOOKS DECENT WITH 0-1 KM SHEAR AROUND 30-40 KTS AND 0-3 KM
HELICITY AROUND 500 M2/S2.  WILL CONTINUE MENTION OF THIS SYSTEM
IN THE MORNING HAZARDOUS WEATHER OUTLOOK AND THIS WILL DEFINITELY
NEED TO BE WATCHED OVER THE NEXT FEW DAYS.

HIGH PRESSURE WILL BUILD INTO THE AREA FOR SUNDAY...BUT AGAIN THIS
SHOULD BE BRIEF. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH ON
CHRISTMAS DAY.  A SURFACE LOW IS EXPECTED TO DEVELOP OVER THE
NORTHWESTERN GULF OF MEXICO AND TRACK TO THE NORTHEAST.  THIS WILL
BRING SHOWERS TO THE AREA FOR CHRISTMAS DAY...WELL MAINLY THE NIGHT
BEFORE AND SHOULD BE HEADING OUT OF THE AREA ON CHRISTMAS DAY.
AGAIN...THE TIMING AND TRACK OF THIS SYSTEM IS UNCERTAIN AS WELL.
HAVE PRETTY MUCH REMAINED WITH THE TIMING AND TRACK OF THE GFS...BUT
HAVE SLIGHTLY LOWERED POPS AS THEY ARE A HIGH OUTLIER IN ENSEMBLE
GUI.

UPPER LEVEL RIDGING WILL AGAIN BRIEFLY MOVE OVER THE CWFA BEFORE OUR
NEXT SYSTEM.  BOTH THE GFS AND ECMWF BRING A FRONT THROUGH THE CWFA
WEDNESDAY NIGHT INTO THURSDAY OF NEXT WEEK.  THE ECMWF TRACKS THE
LOW FARTHER TO THE NORTH AND IS QUICKER BRINGING THE FRONT INTO THE
CWFA.  THE GFS HAS A DEEPER LOW THAT MOVES FROM NORTHERN LA INTO
NORTHERN MISSISSIPPI...AND HAS THE FRONT LEAVING THE CWFA BY EARLY
THURSDAY MORNING.  NEEDLESS TO SAY THERE IS STILL MUCH UNCERTAINTY
WITH THIS SYSTEM AND HAVE REMAINED PRETTY MUCH WITH GUI FOR THIS
PERIOD FOR NOW.  AS A SIDE NOTE...THIS COULD BE YET ANOTHER STORM
SYSTEM CAPABLE OF PRODUCING STRONG STORMS AND WILL HAVE TO BE
WATCHED OVER THE NEXT FEW DAYS. /14/

&&

.AVIATION...CONDITIONS ARE ONLY EXPECTED TO DETERIORATE THROUGH THE
MORNING. IFR CEILINGS ARE EXPECTED TO MOVE IN/DEVELOP OVER MOST OF
THE AREA LATER THIS MORNING. THE LONE EXCEPTION COULD BE HBG. IN
ADDITION TO THE LOW CEILINGS...VISBIES WILL LIKELY BECOME AN ISSUE
AT TIMES DUE TO THE RAIN. TSRA ARE EXPECTED AS WELL AND THIS WOULD
GREATLY REDUCE VISBIES AT TIMES BUT SOME TSRA COULD ALSO CONTAIN
HAIL. BY MIDDAY THINGS SHOULD BEGIN TO IMPROVE ACROSS THE WEST BUT
LOW CLOUDS AND TEMPO VSBY PROBLEMS SHOULD PERSIST THROUGH EARLY
AFTN ACROSS THE EAST. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       45  71  52  69 /   7   1  13  23
MERIDIAN      42  73  47  69 /  16   1  10  19
VICKSBURG     49  72  51  70 /   3   1  16  33
HATTIESBURG   47  75  48  71 /  36   2  10  20
NATCHEZ       49  74  52  74 /   4   2  15  34
GREENVILLE    49  67  52  65 /   3   2  18  38
GREENWOOD     48  72  51  72 /   4   1  16  28

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM/AVIATION: CAB
LONG TERM: 14
Hazardous weather outlook, Dec 20, 7:45 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
745 AM CST THU DEC 20 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211345-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
745 AM CST THU DEC 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF SOUTHERN
MISSISSIPPI AND NORTHEAST LOUISIANA TODAY. THE AREA OF GREATEST
CONCERN WILL BE ALONG AND SOUTH OF A LINE FROM FROM GRAND GULF TO
LAUREL. THE PRIMARY RISK FROM SEVERE STORMS WILL BE HAIL WITH A
LESSER RISK OF GUSTY WINDS THIS AFTERNOON ACROSS SOUTHERN
MISSISSIPPI.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO BRING
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH THE DAY. THE
COMBINATION OF ADEQUATE MOISTURE...RELATIVELY COLD AIR ALOFT...AND
WIND SHEAR WILL GIVE SOME STORMS THE ABILITY TO PRODUCE SEVERE HAIL
THIS MORNING ACROSS SOUTHWESTERN MISSISSIPPI AND PORTIONS OF NORTHEASTERN
LOUISIANA. DURING THE DAY THE RISK FOR HAIL WILL SPREAD TO THE
EAST TO INCLUDE MAINLY THE HIGHWAY 84 CORRIDOR. A FEW STORMS COULD
ALSO BEGIN PRODUCING GUSTY OR BRIEFLY DAMAGING WINDS BY THE AFTERNOON
ACROSS SOUTHERN MISSISSIPPI WHERE BETTER INSTABILITY DEVELOPS AFTER A
WARM FRONT MOVES BACK TO THE NORTH. THE STORMS SHOULD DIMINISH FROM
WEST TO EAST BEFORE SUNSET AS A TROUGH PASSES EAST OF THE REGION.
HEAVY RAINFALL OF ONE TO TWO INCHES WILL ALSO BECOME LIKELY FOR MOST
CENTRAL AND SOUTHERN SECTIONS LATER THIS MORNING AND THIS AFTERNOON.

ON THE HEELS OF THE WIDESPREAD RAINFALL ON TODAY...RAPIDLY
CLEARING SKIES AND LIGHT WINDS TONIGHT WILL SET THE STAGE FOR
WIDESPREAD DENSE FOG DEVELOPMENT. IN THE MID AND LATE EVENING PATCHY
FOG WILL BEGIN TO DEVELOP WITH FOG GETTING THICKER THROUGH THE NIGHT.
THE FOG SHOULD GREATLY REDUCE VISIBILITIES THROUGH MID OR LATE
MORNING WITH MOST OF THE OUTLOOK AREA BELOW A QUARTER OF A MILE FOR
QUITE A WHILE. THE FOG SHOULD BURN OFF BY MIDDAY FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

24

In the hours before

Special weather statement, Dec 20, 6:57 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
657 AM CST THU DEC 20 2007

LAZ024-026-201340-
CATAHOULA LA-CONCORDIA LA-
657 AM CST THU DEC 20 2007

...STRONG THUNDERSTORM MOVING INTO CATAHOULA AND CONCORDIA
PARISHES...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AS
WELL AS 40 TO 50 MPH WINDS WAS LOCATED OVER ARCHIE AT 657 AM
CST...MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CATAHOULA AND CONCORDIA PARISHES...INCLUDING THE CITIES OF
FERRIDAY...LARTO AND MONTEREY...SHOULD MONITOR THIS STORM CLOSELY.

CAW
Special weather statement, Dec 20, 7:33 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
733 AM CST THU DEC 20 2007

MSZ062-201415-
LINCOLN MS-
733 AM CST THU DEC 20 2007

STRONG THUNDERSTORM OVER NORTHERN LINCOLN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER LOYD STAR AT 732 AM CST...MOVING
EAST AT 45 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN LINCOLN COUNTY...INCLUDING THE CITY OF BROOKHAVEN...SHOULD
MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, Dec 20, 8:20 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
820 AM CST THU DEC 20 2007

MSZ061-201450-
FRANKLIN MS-
820 AM CST THU DEC 20 2007

...STRONG THUNDERSTORM MOVING OVER FRANKLIN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER BUDE AT 820 AM CST...MOVING EAST AT 60 MPH.

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN FRANKLIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, Dec 20, 8:40 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
840 AM CST THU DEC 20 2007

MSZ062-201510-
LINCOLN MS-
840 AM CST THU DEC 20 2007

...STRONG THUNDERSTORM OVER LINCOLN COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 4 MILES NORTHWEST OF WEST LINCOLN AT 840 AM CST...MOVING EAST
AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN LINCOLN COUNTY...INCLUDING THE CITY OF BROOKHAVEN...SHOULD
MONITOR THIS STORM CLOSELY.

AEC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 12:00Z

3.0 hours before the tornado, 69 km from the path. December 20, 2007.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2007-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 186 joules per kilogram, CIN -8, lifted condensation level 606 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2007-12-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 45 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
160 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Jackson/Hawkins Field (HKS), 65 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 70 km away, was scanning. The volume nearest the touchdown began at 14:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of December 20, 2007

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 209:00 AM CSTEF2Lincoln, MS5.02001$500,000
December 2010:10 AM CSTEF1Covington, MS7.2500$700,000
December 2010:18 AM CSTEF1Covington, MS0.4100$80,000
December 2010:32 AM CSTEF2Jones, MS1.91502$450,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.